Managing Infusion or Immune Reactions

Not everyone will have an infusion reaction, but some treatments put you at a higher risk for them, including certain chemotherapy and targeted therapy drugs, and many immunotherapy drugs. There are, however, things that your cancer care team can do to help reduce your risk of having an infusion reaction.

It's important to remember that an infusion reaction is your body's immune response to a treatment. Because of this, a reaction can happen even when steps were taken to prevent it.

How the cancer care team helps prevent or manage reactions

Before the infusion

Before starting your treatment, your cancer care team will tell you if there is a chance for a reaction and what signs to look for. Your nurse and the rest of the cancer care team will closely monitor you during the infusion. If the infusion drug you are receiving has a known risk for causing reactions, your doctor may prescribe drugs for you to take before your infusion (pre-medications). Pre-medications, sometimes referred to as pre-meds, help reduce the chance that you will react to the infusion drug. Sometimes a pre-medication is taken at home before you come to the treatment center. If you get a pre-medication prescription, take it as instructed. But sometimes the pre-meds are given at the treatment center just before your infusion.

During the infusion

Your nurse will monitor you during the infusion. If there are any signs of a reaction, the nurse and doctor will likely stop the infusion to assess you, your vital signs, and your symptoms.

If you have a reaction

A treatment infusion is usually stopped, at least for a short time, if there is any sign of a reaction. While the treatment is stopped, plain IV fluids might be given while the cancer care team checks you and decides on the best action. Medications can often help stop a reaction. They might be given right into the IV line or as a pill by mouth. Depending on how severe a reaction is, your doctor may decide to restart the infusion at a slower rate, delay the infusion until a later time, or permanently stop the drug.

Desensitization

In certain cases and with certain drugs, your doctor may try to desensitize a patient who has had a reaction in the past. Desensitization means the drug is re-introduced to your body slowly until your body can handle the drug without reacting to it. The drug is given to you in small doses to begin with, and the dose is slowly increased until the dosage goal is reached. This way you still will be able to receive the treatment you need.

Managing reactions specific to immunotherapy

Your cancer care team will tell you about the immunotherapy you will be receiving and possible reactions or side effects you might have. Report all side effects you are experiencing to your cancer care team so treatment can begin immediately. If you are having any side effects, your doctor may:

  • Prescribe medications to help with your symptoms.
  • Order lab tests or imaging tests such as x-rays or CT scan. Your doctor will probably continue to monitor your lab test results throughout your treatment.
  • Change your treatment dose.
  • Hold your treatment until the symptoms are better.
  • Permanently stop the drug if your symptoms are severe and could be life-threatening.

What you can do

Let your doctor or cancer care team know if you have any symptoms of reactions or side effects of immunotherapy so that treatment for the symptoms can start immediately if needed.

Call your cancer care team right away if you notice any of the following symptoms

  • Yellowing of the skin and whites of your eyes, pain on the right side of the abdomen, feeling drowsy, urine that is dark (tea-colored), loss of appetite, and bruising or bleeding that is happening more easily than normal
  • Fever, shortness of breath or difficulty breathing, chest pain or cough. If you have difficulty breathing or chest pain, you may need to go to the nearest emergency center.
  • Nausea, vomiting, or diarrhea. Try to drink fluids to stay hydrated.
  • New pain

Let your cancer care team know if any of your side effects get worse or do not respond to the prescribed treatment.

The American Cancer Society medical and editorial content team

Our team is made up of doctors and oncology certified nurses with deep knowledge of cancer care as well as journalists, editors, and translators with extensive experience in medical writing.

Brahmer JR, Lacchetti C, Schneider BJ, et al. Management of immune-related adverse events in patients treated with immune checkpoint inhibitor therapy: American Society of Clinical Oncology clinical practice guideline. Journal of Clinical Oncology. 2018; 36(17):1714-1768.

Bonamichi-Santos R, Castells M. Diagnoses and management of drug hypersensitivity and anaphylaxis in cancer and chronic inflammatory diseases: Reactions to taxanes and monoclonal antibodies. Clinic Rev Allerg Immunol. 2018; 54:375-385.

Kroschinsky F, Stölzel F, Bonin S, et al. New drugs, new toxicities: severe side effects of modern targeted and immunotherapy of cancer and their management. Critical Care. 2017;21: 89.

National Comprehensive Cancer Network (NCCN). Management of immunotherapy-related toxicities. 2019. Version 2.2019. Accessed at https://www.nccn.org/professionals/physician_gls/pdf/immunotherapy.pdf on September 20, 2019. 

Vigarios E, Epstein JB, Sibaud V. Oral mucosal changes induced by anticancer targeted therapies and immune checkpoint inhibitors. Support Care Cancer. 2017; 25:1713-1739.

 

References

Brahmer JR, Lacchetti C, Schneider BJ, et al. Management of immune-related adverse events in patients treated with immune checkpoint inhibitor therapy: American Society of Clinical Oncology clinical practice guideline. Journal of Clinical Oncology. 2018; 36(17):1714-1768.

Bonamichi-Santos R, Castells M. Diagnoses and management of drug hypersensitivity and anaphylaxis in cancer and chronic inflammatory diseases: Reactions to taxanes and monoclonal antibodies. Clinic Rev Allerg Immunol. 2018; 54:375-385.

Kroschinsky F, Stölzel F, Bonin S, et al. New drugs, new toxicities: severe side effects of modern targeted and immunotherapy of cancer and their management. Critical Care. 2017;21: 89.

National Comprehensive Cancer Network (NCCN). Management of immunotherapy-related toxicities. 2019. Version 2.2019. Accessed at https://www.nccn.org/professionals/physician_gls/pdf/immunotherapy.pdf on September 20, 2019. 

Vigarios E, Epstein JB, Sibaud V. Oral mucosal changes induced by anticancer targeted therapies and immune checkpoint inhibitors. Support Care Cancer. 2017; 25:1713-1739.

 

Last Revised: February 1, 2020

American Cancer Society medical information is copyrighted material. For reprint requests, please see our Content Usage Policy.